Doctors have long known that anti-inflammatory painkillers like ibuprofen, aspirin, or Aleve can be deadly, but a new study warns that danger is amplified if you're also taking antidepressants. The combo is particularly concerning because more than 10 percent of Americans pop antidepressant and antianxiety drugs like Prozac or Paxil every day. Taking SSRI antidepressants with nonsteroidal anti-inflammatory drugs, or NSAID's increases the risk of upper gastrointestinal bleeding (UGIB) — bleeding in your stomach or esophagus — by up to 600 percent, the study reports.
UGIB, which is twice as common in men than women and a concern for healthy people of all ages, is marked by stomach pain, throwing up blood, or black stool, but sometimes its symptoms are nonexistent. The bleeding can land people in the ER, and some 10 percent of the time, patients die.
Researchers in the Netherlands pulled data from roughly 115,000 people with UGIB to evaluate the risks of using NSAIDs with SSRIs. And according to Dr. Gwen Masclee, the study's lead author, SSRIs alone increase UGIB risk twofold. But when you combine SSRIs with NSAIDs, you get a much greater risk than that of the two separate drugs. In other words, one pill plus another does not equal the effects of just two. One pill plus one equals the impact of four or five.
Masclee and her colleagues also discovered that certain anti-inflammatory pills are riskier than others when taken with SSRIs. Nonselective NSAIDs, which include ibuprofen and Aleve (known generically as naproxen) jack up UGIB risk the most — by 600 percent. Another class of anti-inflamamtories called COX-2 inhibitors, which include Celebrex and Vioxx, make UGIB 500 percent more likely when taken with an SSRI. Finally, combining low-dose aspirin with an SSRI heightens risk 400 percent.
Masclee says these risks are alarming enough that if you take an SSRI, you should reconsider popping painkillers and anti-inflammatories. "Understand that it may be risky to buy just any over-the-counter NSAID," Masclee says. "Consult your doctor first and discuss with him or her which other drugs you are taking. Doctors and pharmacists should use this information to determine appropriate drug combinations."